Virginia, 2017

Hail and Damaging Winds in Virginia, June 4, 2017

June 4, 2017 · NWS RNK · 11 events in 5 counties and zones

Southerly flow around high pressure pushing off to the east provided suitable moisture into the region to cause afternoon thunderstorms to develop in the Virginia piedmont. Thunderstorms began in the North Carolina high country before progressing northeast, tapping into higher instabilities where the storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Southerly flow around high pressure pushing off to the east provided suitable moisture into the region to cause afternoon thunderstorms to develop in the Virginia piedmont. Thunderstorms began in the North Carolina high country before progressing northeast, tapping into higher instabilities where the storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 4, 2:56 PM EST, 34 minutes earlier.

Area forecast discussion, Jun 4, 2:56 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
356 PM EDT Sun Jun 4 2017

.SYNOPSIS...
A warm front will lift northeastward across the region into
Monday, shower and thunderstorm coverage increasing across
the Mid Atlantic Region. Unsettled weather will then persist
until a cold front sweeps through the region late Monday night
or early Tuesday. Passage of Tuesday's front will be followed by
a cool late season cutoff low which will settle over the
northern Mid-Atlantic for mid-week, temperatures retreating to
the cooler side of normal.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 400 PM EDT Sunday...

Dry high pressure will move east overnight. Behind this high
pressure is southerly flow which will increase moisture from the
Atlantic into the region. Another contributor of moisture is a
closed low that will wobble over the southern plains through Monday.
This low will bring Gulf moisture into the region. PWATS this
morning were 0.59 of an inch across the mountains and 0.84 of an
inch over the piedmont. Models are bringing PWATS of 1.50-2.00
inches into the area which is 150-200% above normal. This may seem
aggressive considering we were so dry this morning, but Nashville's
morning sounding has PWATS of 1.72 inches and Atlanta was 1.64
inches. This air mass is heading our way.

The southern plains upper low will also send short waves over the
region. Each wave will help add moisture to the area. A northern
stream low over the Great Lakes will send a weak cold front towards
the region tonight and Monday. A surface wave is expected to form
along this front tonight and track east in zonal flow. Most models
are in agreement with tracking this surface low over the forecast
area. However, they differ some on where the axis of heavy rain will
occur. The GFS has the axis over the Greenbrier Valley to the
Southern Shenadoah Valley. The NAM is slightly south from Bluefield
WV to Lynchburg VA. The ECM with its course resolution, looks like a
combination of the GFS and NAM. Models, especially the GFS, may be
overdone on rainfall amounts due to convective feedback. Within the
axis of heavy rain, north of HWY 460, up to two inch of rain
possible and around an inch south into early Monday afternoon. With
the lack of rain the past several days, these amounts will not cause
any flood concerns as long as repeated strong storms do not train
over the same area over and over again through the night. The
surface low will track towards DC by early afternoon with rain
becoming light or ending all together.

With a humid air mass entering the area tonight, temperatures will
remain on the muggy side with lows only falling into the 60s. If the
rain can clear out by early afternoon, temperatures maybe able to
warm into the upper 70s to lower 80s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 315 PM EDT Sunday...

Deepening Great Lakes upper low will sag southward into the
Mid-Atlantic Region through mid-week, stalling near the PA/MD
border B4 finally lifting back north toward the end of the week.

With the upper low over the region, anticipate cooler than
normal temperatures with highs confined to the 60s in the
mountains and 70s piedmont. Cold air aloft will also drive
diurnal showers...this pattern favoring very little precip at
night but enough instability during the day for widely scattered
afternoon and evening showers. The mountains and northern areas
will likely tend to be the more favored for showers per per
orographic lift and proximity to the upper low, however due to
the warm June sun, enough instability should be generated for
threat to extend into the VA/NC Piedmont also...in addition to
steep enough lapse rates for an isolated rumble of thunder.
Overall QPF should not be much...mainly a tenth of an inch or
less, with most folks remaining dry.

Coolest of the airmass is forecast to pass overhead Wednesday
night into Thursday morning, 85h temps approaching 8 deg C. This
will promote surface temperatures of 5 to 10 degrees below
normal.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 330 PM EDT Sunday...

The upper level Low will slowly lift northward out of the area
by Friday, resulting in decreasing rain chances and a slow
warming trend. A short wave will move through the Great Lakes in
the wake of the upper Low Saturday as it continues to lift
north and away from the area. This short wave feature may bring
some showers to the area, mainly during the peak heating part
of the day Saturday late afternoon. Overall, heights are rising
across the eastern U.S. for the weekend resulting in a less
active and much warmer weather pattern. Both the GFS and ECMWF
have a 590 dm upper level ridge of High pressure over the area
by Monday of next week. This suggests high temperatures will
flip to the warm side of normal with highs into the 80s and 90s
as we transition into Mid June.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 135 PM EDT Sunday...

VFR conditions will continue at the TAF sites through this
evening. Low level moisture will be on the increase on the
heels of southwest winds in advance of a low pressure across
the southern plains. MVFR cigs will begin to develop first
over the NC High Country with thunderstorms this afternoon and
into the evening. Lower ceilings and rain will spread into the
area from the southwest to northeast after 06Z, with most TAF
sites seeing IFR cigs/vsbys in place by daybreak Mon, although
it may take until just after daybreak Mon for this to occur at
KLYH. Winds will be mainly southwest 5-10kts through the period.

Expect widespread rain through the day Monday tapering off from
the northwest to southeast during the evening. Expect IFR or
worse cigs/vsbys through much of the morning, potentially
improving to IFR/MVFR later in the day.

Extended Aviation Discussion...

Monday night into Tuesday the front will be east of the area and
northwest winds will be on the increase on the backside of the
system. However, an upper low will persist over the region
through mid week keeping rather unsettled conditions in place,
especially across the mountains with variable MVFR clouds and
patchy rain showers. Conditions should begin to improve overall
after Wednesday with the upper low shifting east and south of
the area.

&&

.HYDROLOGY...
As of 500 AM EDT Sunday...

With no substantial rainfall over the area in just a little over a
week now, 1-hr, 3-hr, and 6-hr flash flood guidance numbers have
increased notably as compared to where they were at the point of our
last substantial rainfall.  Values are lowest in the north where 1-
hr numbers are in the 1.25 to 1.50 inch range with 6-hr numbers
around 2.00 to 2.25 inches. Across the south, 1-hr values are closer
to 2.00 to 2.50 inches with 6-hr numbers in the 3.00 to 4.00 inch
range. Forecast average rainfall during the bulk of the upcoming
event will range from 1.0 inch to 1.50 inches, with most of
this falling over a 12-hr period from roughly midnight to noon
on Monday. Will need to continue to monitor the progression of
how the system is developing, but at this point, confidence in
flooding is not high enough to warrant a watch. Will continue to
highlight the concern in the Hazardous Weather Outlook and the
experimental graphical HWO.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...RCS
SHORT TERM...PM
LONG TERM...PM
AVIATION...RCS
HYDROLOGY...RAB
Hazardous weather outlook, Jun 4, 3:01 PM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
401 PM EDT Sun Jun 4 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-052015-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
401 PM EDT Sun Jun 4 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

Storms through Monday will be slow moving and may produce localized
flooding of poor drainage areas and/or washing debris onto the
highways.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

Storms through Monday will be slow moving and may produce localized
flooding of poor drainage areas and/or washing debris onto the
highways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 4, 2:42 PM EST, 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
342 PM EDT SUN JUN 4 2017

NCZ003-042045-
Surry-
342 PM EDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SURRY COUNTY...

At 341 PM EDT, a strong thunderstorm was located over Lambsburg,
moving southeast at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Mount Airy...
Flat Rock...
Bottom...
Cana...
and Pine Ridge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3656 8085 3656 8060 3651 8044 3642 8045
      3630 8062
TIME...MOT...LOC 1941Z 309DEG 13KT 3659 8076

MBS
Special weather statement, Jun 4, 2:45 PM EST, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
345 PM EDT SUN JUN 4 2017

NCZ003-019-020-042030-
Surry-Yadkin-Wilkes-
345 PM EDT SUN JUN 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHERN SURRY...EAST CENTRAL WILKES AND YADKIN COUNTIES...

At 344 PM EDT, radar indicated strong thunderstorms along a line
extending from Roaring River to near Bermuda Run.
Movement was northeast at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Elkin...
Fairview...
Yadkinville...
Jonesville...
and Dobson.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3605 8074 3623 8113 3643 8076 3629 8045
      3624 8045 3623 8043 3622 8043 3621 8045
      3617 8044 3614 8044 3612 8046 3612 8049
      3611 8051 3608 8051 3605 8050
TIME...MOT...LOC 1944Z 244DEG 15KT 3622 8097 3596 8041

MBS
Special weather statement, Jun 4, 2:47 PM EST, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
347 PM EDT SUN JUN 4 2017

VAZ016-042045-
Carroll-
347 PM EDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTH CENTRAL CARROLL COUNTY...

At 346 PM EDT, a strong thunderstorm was located over Lambsburg,
moving southeast at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Cana...
and Lambsburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3656 8083 3666 8076 3658 8061 3656 8062
TIME...MOT...LOC 1946Z 311DEG 11KT 3659 8075

MBS
Special weather statement, Jun 4, 2:58 PM EST, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
358 PM EDT SUN JUN 4 2017

VAZ012-015-016-042045-
Grayson-Wythe-Carroll-
358 PM EDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN WYTHE...NORTHWESTERN CARROLL AND NORTHEASTERN GRAYSON
COUNTIES AND THE NORTHERN CITY OF GALAX...

At 357 PM EDT, a strong thunderstorm was located over Spring Valley,
moving northeast at 20 mph.

Wind gusts up to 50 mph and small hail are possible with this storm.

Locations impacted include...
Galax...
Hillsville...
Fries...
Patterson...
and Byllesby.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3697 8083 3695 8081 3694 8081 3694 8080
      3688 8074 3689 8070 3676 8062 3665 8103
      3679 8114
TIME...MOT...LOC 1957Z 242DEG 18KT 3675 8103

MBS
Special weather statement, Jun 4, 3:20 PM EST, 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
420 PM EDT SUN JUN 4 2017

VAZ033-034-042100-
Franklin-Bedford-
420 PM EDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN BEDFORD AND NORTHEASTERN FRANKLIN COUNTIES...

At 419 PM EDT, a strong thunderstorm was located over Burnt Chimney,
moving northeast at 25 mph.

Winds in excess of 40 mph and small hail are possible with this
storm.

Locations impacted include...
Moneta...
Huddleston...
Chamblissburg...
Burnt Chimney...
and Northwest Smith Mountain Lake.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3717 7947 3706 7989 3714 7996 3716 7991
      3718 7991 3718 7990 3720 7989 3722 7987
      3722 7985 3723 7984 3735 7962
TIME...MOT...LOC 2019Z 241DEG 22KT 3714 7985

MBS
Special weather statement, Jun 4, 3:27 PM EST, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
427 PM EDT SUN JUN 4 2017

NCZ003-004-020-042130-
Stokes-Surry-Yadkin-
427 PM EDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN SURRY...STOKES AND NORTHEASTERN YADKIN COUNTIES...

At 427 PM EDT, a strong thunderstorm was located over Siloam, moving
northeast at 30 mph.

Wind gusts up to 50 mph and small hail are possible with this storm.

Locations impacted include...
Pilot Mountain...
East Bend...
Danbury...
Sandy Ridge...
and Francisco.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3614 8052 3627 8068 3655 8029 3654 8003
      3640 8003 3626 8030 3626 8045 3624 8045
      3623 8043 3622 8043 3621 8045 3619 8044
TIME...MOT...LOC 2027Z 235DEG 27KT 3627 8056

MBS

The radar

The Roanoke radar (KFCX), 51 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 4, 3:30 PM EST
Where
Franklin County, 6.75 mi ENE of Burnt Chimney
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.120, -79.710

Thunderstorm wind gusts knocked down a couple of trees.

Thunderstorm Wind, Franklin

When
June 4, 3:33 PM EST
Where
Franklin County, 4.79 mi SW of Callaway
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.970, -80.110

Multiple trees down on and near 5 Mile Mountain Road likely caused by a microburst.

Thunderstorm Wind, Bedford

When
June 4, 4:14 PM EST
Where
Bedford County, 3.5 mi N of Stone Mt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
37.230, -79.560

Thunderstorm wind gusts knocked down a tree.

Thunderstorm Wind, Bedford

When
June 4, 4:18 PM EST
Where
Bedford County, 6.3 mi S of Stone Mt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.090, -79.588

Thunderstorm wind gusts caused a large limb to fall and block Smith Mountain Lake Parkway.

Hail, Bedford

When
June 4, 4:25 PM EST
Where
Bedford County, 4.29 mi SSE of Stone Mt
Measured
1 in hail
Reported by
Public
Coordinates
37.120, -79.550

Thunderstorm Wind, Pittsylvania

When
June 4, 5:14 PM EST
Where
Pittsylvania County, 2.29 mi SSW of Callands
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.790, -79.598

Thunderstorm wind gusts caused multiple trees to fall over Maple Road.

Thunderstorm Wind, Pittsylvania

When
June 4, 5:18 PM EST
Where
Pittsylvania County, 1.33 mi S of Dry Fork
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.731, -79.422

Thunderstorm wind gusts caused multiple trees to fall down across Pleasant Gap Road.

Thunderstorm Wind, Pittsylvania

When
June 4, 5:24 PM EST
Where
Pittsylvania County, 0.15 mi NW of Riceville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.881, -79.182

Thunderstorm wind gusts caused a tree to fall down across Riceville Road.

Thunderstorm Wind, Halifax

When
June 4, 5:30 PM EST
Where
Halifax County, 0.12 mi NW of Rodden
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.831, -79.081

Thunderstorm wind gusts caused a tree to fall down on Chatham Road.

Thunderstorm Wind, Halifax

When
June 4, 5:33 PM EST
Where
Halifax County, 0.55 mi E of Stovall
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
37.000, -79.020

Thunderstorm wind gusts cause a tree to fall down; dime size hail from the storm was also reported.

Thunderstorm Wind, Salem (C)

When
June 4, 5:40 PM EST
Where
Salem (C) County, 6.46 mi SW of Salem (C)
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.240, -80.140

Several trees were blown down by thunderstorm winds near River Road in West Salem.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700457, 700460, 700463, 700467, 700456, 700476, 700477, 700479, 700453, 700455, 704854.